To view this page ensure that Adobe Flash Player version 11.1.0 or greater is installed.

Editorial Supportive Care Supportive Care of Patients Undergoing Immunotherapy Ronwyn van Eeden and Bernardo L Rapoport The Medical Oncology Centre Rosebank, Johannesburg, South Africa Abstract Immunotherapy was announced by the America Society of Clinical Oncology (ASCO) as the top cancer advance of 2015. There has been a paradigm shift towards immuno-oncology therapy, and its side effects are often referred to as immune-related adverse events (irAEs). These side effects are, in some cases, unique and very different than those associated with chemotherapy or targeted drugs. Clinicians should be aware that there is a broad spectrum of additional toxicities that can be both unpredictable and severe. Early recognition and aggressive management of irAEs are essential to decrease morbidity and mortality. Keywords Immunotherapy, PD-1, CTLA-4, immune-related adverse events, supportive care Disclosure: Ronwyn van Eeden and Bernardo L Rapoport have nothing to disclose in relation to this article. No funding was received in the publication of this article. This article is a short opinion piece and has not been submitted to external peer reviewers. Open Access: This article is published under the Creative Commons Attribution Noncommercial License, which permits any non-commercial use, distribution, adaptation and reproduction provided the original author(s) and source are given appropriate credit. Received: 30 March 2016 Published Online: 24 May 2016 Citation: European Oncology & Haematology, 2016;12(1):25–7 Correspondence: Bernardo L Rapoport, The Medical Oncology Centre Rosebank, PO Box 2040, Parklands 2121, Johannesburg, South Africa. E: brapoport@rosebankoncology.co.za Programmed death 1 (PD-1) and cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) are immune checkpoints that are expressed on the surface of antigen-presenting cells in the initiator and effector phase of T-cell activation respectively. They are responsible for “switching off” the T-cell. Inhibition of these checkpoints allows for overexpression of the immune system. The mechanism of defeating tumour cells can be understood by the three E’s of immunoediting. 1 This over activity of the immune system may result in effects on normal body tissues, which is possibly how toxicities arise, although the exact mechanism is largely unknown. 2 The incidence of grade 3 or 4 immune-related adverse events (irAEs) is higher with CTLA-4 blockers, whereas and PD-1 inhibitors appear to have better tolerability. 3–5 The grade of irAEs varies according to the dose of drug administered to patients, where smaller doses of drug are used, side effects are similar but are less frequent. 6 The combination of PD-1 inhibitor with a CTLA-4 inhibitor was recently approved in melanoma, however more adverse reactions were seen when the two drugs were used together especially grade 3 or 4 irAEs (55%), 7 although greater overall response rates were seen. 7–9 The incidence of irAEs can vary with tumour type and between different classes of drugs. The most frequent irAEs are seen in the gastrointestinal (35%) and dermatological (44%) systems. 6 The incidence of hepatic and endocrine system involvement follows with about 5–6%. Other systems less commonly affected are neurological, ophthalmologic, pulmonary, renal, haematological, cardiovascular, respiratory and musculoskeletal. ,2,6,8 irAEs usually develop within 6–12 weeks of initial dosing and resolve within 12 weeks of onset, but may appear after the first dose. 10,11 TOU CH MED ICA L MEDIA It is also a postulation that the more severe the adverse event is, it correlates with a better response to treatment. 3,9,12 When managed correctly, promptly and with close monitoring, most irAEs are reversible. 2,6,12 In general, the optimal management of irAEs includes early recognition – by far being the most important, proper assessment of severity so that the choice of therapy, either supportive or immunosuppressive, can be quickly and correctly implemented. Mild irAEs can be observed and treated symptomatically with supportive care. As a guide, moderate irAEs, usually require stopping the offending agent implementing oral corticosteroid therapy and restarting therapy once symptoms have resolved. Severe irAEs warrant permanent discontinuation of the drug, hospitalisation and high-dose intravenous corticosteroids, with slow weaning. In very severe cases other immunosuppressive agents such as infliximab or mycophenolate mofetil may be warranted. 13 Dermatological immune-related adverse events These can occur after the initial dose of treatment and can be ongoing. Rashes are frequently maculopapular and mild. 3,8,10,12 Rash and generalised pruritus can occur in up to 50% of patients with CTLA-4 inhibitors and 37% with PD-1 inhibitors. 10 Symptomatic treatments for grade 1 rash; such as topical corticosteroid creams can be used. Oral antihistamines can be used if pruritus is severe. 8 Rare cases of serious skin reactions such as Stevens-Johnson syndrome and toxic epidermal necrolysis have been reported. 5,10,14 A moderate rash is usually non-localised and covers more than 50% of the skin surface area and the recommendation is to omit the offending agent. If there is no improvement within a week, it usually requires topical or oral corticosteroids at a dose of 1 mg/kg/day. The drug can be resumed 25